Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 435, NWS Atlanta, GA

September 9, 2009Putnam County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Sep 9, 2009, 9:39 PM EDT for Putnam County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2009, 9:39 PM EDT (01:39 UTC)
Expired
Sep 9, 2009, 10:05 PM EDT
In force
26 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Putnam County, GA

The radar

The Robins AFB radar (KJGX), 63 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2009-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2009-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1719 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 100139
SVRFFC
GAC237-100230-
/O.NEW.KFFC.SV.W.0435.090910T0139Z-090910T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
939 PM EDT WED SEP 9 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PUTNAM COUNTY IN CENTRAL GEORGIA

* UNTIL 1030 PM EDT

* AT 938 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF EATONTON...MOVING SOUTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  STANFORDVILLE...WARFIELD...RESSEAUS CROSSROADS...FLAT ROCK AND
  PLANT HARLEE BRANCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3321 8326 3319 8328 3317 8332 3319 8341
      3318 8351 3320 8354 3337 8353 3341 8348
      3326 8325
TIME...MOT...LOC 0139Z 312DEG 15KT 3328 8347

$$
1 follow-up statement
000 
WWUS52 KFFC 100205
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1005 PM EDT WED SEP 9 2009

GAC237-100215-
/O.CAN.KFFC.SV.W.0435.000000T0000Z-090910T0230Z/
PUTNAM GA-
1005 PM EDT WED SEP 9 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PUTNAM COUNTY IS
CANCELLED...

THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE 
SEVERE WEATHER. HOWEVER...STRONG GUSTY WINDS UP TO 40 MPH...HEAVY 
RAIN...AND SMALL HAIL ARE STILL POSSIBLE WITH THIS STORM.

IF YOU SAW WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3321 8326 3319 8328 3317 8332 3319 8341
      3318 8351 3320 8354 3337 8353 3341 8348
      3326 8325
TIME...MOT...LOC 0205Z 312DEG 15KT 3321 8337

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 5:35 PM EDT, 4 hours 4 minutes earlier.

Area forecast discussion, Sep 9, 5:35 PM EDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
535 PM EDT WED SEP 9 2009

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
MODELS SIMILAR WITH UPPER LOW MEANDERING ACROSS THE MID-ATLANTIC
AREA THROUGH THE PERIOD AS A SERIES OF WEAK IMPULSES ROTATE ACROSS
THE OH/TN VALLEY REGION. MODELS CONTINUE TO SHOW BEST MOISTURE
FIELD ACROSS CENTRAL GEORGIA THIS AFTERNOON/EVENING...NEAR
REMNANTS OF OLD SURFACE BOUNDARY. BUT WITH SLIGHTLY BETTER UPPER
SUPPORT ACROSS NORTH GEORGIA...CHANCE POPS FOR MUCH OF THE CWA
SEEMS LIKE BEST PLAN OF ACTION. WILL TAPER POPS BACK INTO SLIGHT
CHANCE RANGE AFTER MIDNIGHT...AND MAINLY IN THE MOUNTAINS WHERE
MODELS HOLD ON TO BEST MOISTURE. MODELS (ESPECIALLY THE NAM) SEEM
TO SHIFT BETTER MOISTURE ACROSS NORTH GEORGIA THURSDAY/FRIDAY
WHERE BEST UPPER SUPPORT CONTINUES...BUT PLAN TO HOLD ON TO CHC
POPS MOST AREAS...WITH REMNANTS OF WEAK BOUNDARY STILL IN THE
VICINITY.  AS FOR TEMPS...WILL STAY CLOSE TO GUIDANCE WITH
MAV/MET MOS VERY SIMILAR THROUGH THE PERIOD.

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
EXTENDED PROGS MAINTAIN UPPER LOW/TROF ACROSS THE MID-ATLANTIC/NEW
ENGLAND REGION THROUGH MUCH OF THE PERIOD...AS SERIES OF IMPULSES
ROTATE THROUGH THE OHIO/TENNESSEE VALLEY AREA. WILL NEED TO CONTINUE
PREVIOUS FORECAST TREND WITH CHANCE POPS MUCH OF THE NORTH AND
CENTRAL GEORGIA...THOUGH MAY SEE SLIGHTLY BETTER CHANCES ACROSS
THE NORTH IN THE AREA OF BEST UPPER SUPPORT. NEAR NORMAL TEMPS
SEEM TO BE THE RULE THROUGH THE PERIOD.

&&

.AVIATION...UPDATE...
CONVECTION EXPECTED TO WEAKEN AND DIMINISH WITH SUNDOWN WITH VFR
CONDITIONS. DEFINITE CONCERN FOR IFR-MVFR CEILINGS TO DEVELOP EARLY
MORNING AND THIS WILL NEEDED TO BE WATCHED. EXPECTING AREAS OF 3-6 SM
FOG/HAZE EARLY MORNING AS WELL. SURFACE WINDS GENERALLY LIGHT AND
VARIABLE. EXPECTING WINDS TO BECOME E AT ATL LATER EVENING. BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          64  80  63  82  64 /  30  40  20  20  20
ATLANTA         66  81  65  82  67 /  30  40  20  30  20
BLAIRSVILLE     63  76  60  75  61 /  30  40  20  20  20
CARTERSVILLE    63  82  64  83  62 /  30  40  20  30  20
COLUMBUS        69  87  68  87  70 /  20  30  20  30  20
GAINESVILLE     65  80  63  79  65 /  30  40  20  20  20
MACON           67  87  66  88  67 /  20  40  20  20  20
ROME            64  85  65  85  63 /  30  40  20  30  20
PEACHTREE CITY  62  83  64  83  63 /  30  40  20  30  20
VIDALIA         66  86  65  86  66 /  20  30  20  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

49
Hazardous weather outlook, Sep 9, 9:30 PM EDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
930 PM EDT WED SEP 9 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
930 PM EDT WED SEP 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...REST OF TONIGHT...WEDNESDAY NIGHT.
ISOLATED THUNDERSTORMS EXPECTED TONIGHT.

.SYNOPSIS...
WEAK HIGH PRESSURE WILL CONTINUE ALONG THE EASTERN SEABOARD WHILE
LOW PRESSURE ALOFT WILL CONTINUE OVER THE MIDDLE APPALACHIANS.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE LIGHTNING.
HEAVY RAIN AND GUSTY WINDS WILL BE POSSIBLE WITH ANY STRONGER STORMS.

.DISCUSSION...
THE AIRMASS WILL BECOME MORE STABLE AS THE NIGHT GOES ON. UNTIL THEN
WEAK INSTABILITY WILL HELP TO PRODUCE ISOLATED THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

BDL

In the hours before

Special weather statement, Sep 9, 6:42 PM EDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
642 PM EDT WED SEP 9 2009

GAZ006-092315-
642 PM EDT WED SEP 9 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
FANNIN COUNTY UNTIL 715 PM EDT...

AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MORGANTON THE THUNDERSTORM WAS NEARLY
STATIONARY.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH IN FANNIN COUNTY
THROUGH 715 PM EDT. SOME LOCATIONS NEAR THIS STORM INCLUDE
HEMP...HURST...LOVING...MORGANTON...MINERAL BLUFF AND BLUE RIDGE.
BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Sep 9, 6:57 PM EDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
657 PM EDT WED SEP 9 2009

GAZ074-092330-
657 PM EDT WED SEP 9 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
WASHINGTON COUNTY UNTIL 730 PM EDT...

AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HEBRON...MOVING EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WASHINGTON COUNTY THROUGH 730 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE HEBRON...DEEPSTEP...WARTHEN...TENNILLE AND
SANDERSVILLE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Local storm report, Sep 9, 7:06 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
706 PM EDT WED SEP 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             GRAYSVILLE              34.98N 85.14W
09/09/2009  U1.00 INCH       CATOOSA            GA   PUBLIC

0450 PM     HAIL             2 NE DAWSONVILLE        34.44N 84.09W
09/09/2009  E0.88 INCH       DAWSON             GA   EMERGENCY MNGR

0555 PM     TSTM WND DMG     DAWSONVILLE             34.42N 84.12W
09/09/2009                   DAWSON             GA   COUNTY OFFICIAL

            7 TREES DOWN

0610 PM     TSTM WND DMG     AURARIA                 34.47N 84.02W
09/09/2009                   LUMPKIN            GA   COUNTY OFFICIAL

            1 TREE DOWN

&&

SLAMBACK
Special weather statement, Sep 9, 7:43 PM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
743 PM EDT WED SEP 9 2009

GAZ039-100015-
743 PM EDT WED SEP 9 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
WILKES COUNTY UNTIL 815 PM EDT...

AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TIGNALL...MOVING NORTHEAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WILKES COUNTY THROUGH 815 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE NEWTOWN...WASHINGTON...MALLORYSVILLE...TIGNALL...FLORAL
HILL...DANBURG...NORMAN AND DELHI. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.
Special weather statement, Sep 9, 7:57 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
757 PM EDT WED SEP 9 2009

GAZ050-100030-
757 PM EDT WED SEP 9 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
GREENE COUNTY UNTIL 830 PM EDT...

AT 756 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LIBERTY...MOVING NORTHEAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
GREENE COUNTY THROUGH 830 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE LIBERTY...VEAZEY...WHITE PLAINS...UNION POINT AND
SILOAM. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Sep 9, 9:35 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
935 PM EDT WED SEP 9 2009

GAZ060-100200-
935 PM EDT WED SEP 9 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
PUTNAM COUNTY UNTIL 1000 PM EDT...

AT 935 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WILLARD...MOVING SOUTHEAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
PUTNAM COUNTY THROUGH 1000 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE WILLARD...EATONTON...WARFIELD...STANFORDVILLE...FLAT
ROCK...PLANT HARLEE BRANCH AND RESSEAUS CROSSROADS. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.